Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 113, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jun 23, 2004, 8:47 PM EDT for Saginaw County, Michigan. It was in force for 73 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2004, 8:47 PM EDT (00:47 UTC)
- Expired
- Jun 23, 2004, 10:00 PM EDT
- In force
- 73 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Saginaw County, MI
The radar
The Detroit radar (KDTX), 83 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 9:17 PM EDT | HAIL 0.75 | 3 Nw Oakley, MI | |
| Jun 23, 9:30 PM EDT | HAIL 1 | Chesaning, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 6:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 742 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1134 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
486
WUUS53 KDTX 240047
SVRDTX
MIC145-240200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
846 PM EDT WED JUN 23 2004
THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SAGINAW COUNTY IN SOUTHEAST MICHIGAN
* UNTIL 1000 PM EDT
* AT 844 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THE LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO
ONE INCH IN DIAMETER...AND DAMAGING WINDS UP TO 70 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 20 MILES WEST OF
ST. CHARLES TO 26 MILES WEST OF CHESANING...OR ALONG A LINE
EXTENDING FROM 7 MILES SOUTHEAST OF ALMA TO 10 MILES NORTH OF ST.
JOHNS...AND MOVING EAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ST. CHARLES AROUND 910 PM EDT
CHESANING AROUND 915 PM EDT
SAGINAW AROUND 920 PM EDT
BIRCH RUN AROUND 935 PM EDT
FRANKENMUTH AROUND 940 PM EDT
THIS STORM WILL ALSO PRODUCE FREQUENT LIGHTNING AND HEAVY RAIN.
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM HAS PASSED.
LAT...LON 4347 8437 4314 8438 4314 8394 4323 8393
4323 8369 4349 8369
$$
RBP / BGMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:30 PM EDT, 7 hours 17 minutes earlier.
Area forecast discussion, Jun 23, 1:30 PM EDT, 7 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 130 PM EDT WED JUN 23 2004 .DISCUSSION... CONVECTION TRYING TO FIRE AHEAD OF FRONT AND FRONTAL WAVE OVER SOUTHERN WISCONSIN AND SHOULD DEVELOP OVER WEST CENTRAL LOWER AS WELL AS CAPES HAVE INCREASED TO AROUND 1000J/KG. WOULD NOT BE SURPRISED TO SEE CONVECTION FIRE A LITTLE FURTHER SOUTH OVER NORTHERN ILLINOIS AS WELL AS NOSE OF 850 MB JET WORKS EAST ACROSS THE NORTHERN OHIO VALLEY. FOCUSING MECHANISM LACKING OVER LOWER MICHIGAN THIS AFTERNOON...SO ORGANIZED CONVECTION WILL BE HARD TO GENERATE. LIMITING FACTOR ALSO WILL BE DEGREE OF INSTABILITY...SFC DEW POINTS IN MID 50S...AND LACK OF GOOD SHEAR AT THE ONSET. BY 00Z SHEAR SHOULD INCREASE SIGNIFICANTLY AS 850 MB JET APPROACHES SOUTHERN LOWER MICHIGAN. HAIL ALSO A CONCERN WITH WET BULB ZERO AROUND 8500 FT. MAIN THREAT FOR STRONG CONVECTION REMAINS FROM PTK NORTHWARD. MODELS IN GENERAL AGREEMENT THROUGH 84 HOURS. HOWEVER THE ETA IS MUCH MORE AGGRESSIVE WITH SURFACE WAVE MOVING ACROSS NORTHERN LOWER OVERNIGHT. PREFER THE STRONGER ETA SOLUTION AT THIS TIME AS LFQ OF 300 MB JET INTERACTS WITH THIS FEATURE. WATER VAPOR LOOP SHOWS NOSE OF THIS JET ENTERING INTO SOUTHERN MINNESOTA AND APPROACHING THE FRONTAL WAVE ALREADY. COMBINATION OF DEEPENING SURFACE WAVE AND STRENGTHENING 850 MB JET COULD RESULT IN ORGANIZED CONVECTION EARLY THIS EVENING OVER THE NORTHERN PORTION OF CWA. MODELS SHOW LEAD COLD FRONT HANGING UP OVER NORTHERN LOWER THIS EVENING AS SURFACE WAVE DEVELOPS RESULTING IN LACK OF GOOD LOW LEVEL CONVERGENCE SOUTH OF PTK UNTIL AROUND MIDNIGHT. LEAD 500 MB VORTICITY LOBE ALSO TRACKING ACROSS MAINLY NORTHERN PORTION OF CWA LATE THIS EVENING...AND SECOND WAVE AROUND 09Z. THUS GREATER QPF AND POPS OVER NORTH HALF OF CWA TONIGHT. WILL CONTINUE WITH MENTION OF TRW THROUGH THE NIGHT AS WELL...WITH FRONTAL BOUNDARY HUNG UP OVER NORTHERN LOWER PERSISTENT 850 MB THETA-E ADVECTION ACROSS THE CWA OVERNIGHT AND MID LEVEL LAPSE RATES AROUND 6C. GOOD SHOT OF 850-500 MB DPVA AS VORT SHEAR AXIS PUSHES THROUGH NORTHERN CWA AROUND 00Z FRIDAY AND SOUTHERN CWA OVERNIGHT THURSDAY. THUS WILL CONTINUE WITH CHANCE POPS FOR THURSDAY NIGHT. WILL ALSO HAVE TO CONTEND WITH COLD UPPER CORE PASSING JUST NORTH OF CWA LATE THURSDAY AFTERNOON INTO THE EVENING ACROSS THE NORTHERN PORTION OF THE CWA. 500 MB TEMPERATURES COOL TO -18C...HOWEVER 850 TEMPS ALREADY PLUNGING...RESULTING IN VERTICAL TOTALS IN THE LOWER TO MID 20S. WILL MENTION ISOLATED TRW FROM MBS NORTHWARD 21Z THURSDAY THROUGH 03Z FRIDAY. FRONT TO FAR SOUTH AND RH FIELDS TO DRY FOR MENTION OF POPS ON FRIDAY...EVEN WITH WEAK UPPER WAVE MOVING ACROSS THE FAR SOUTH. PREFER THE COOLER FWC TEMPS FOR TONIGHT AND THE COOLER MET GUIDANCE TEMPS FOR THURSDAY...GIVEN CLOUD COVER AND MAGNITUDE OF COLD AIR ADVECTION IN THE AFTERNOON...ESPECIALLY NORTH OF PTK. && .DTX WATCHES/WARNINGS/ADVISORIES...NONE. && GSS EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, Jun 23, 5:00 PM EDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 500 PM EDT WED JUN 23 2004 MIZ047>049-053-054-241000- BAY-HURON-MIDLAND-SAGINAW-TUSCOLA- 500 PM EDT WED JUN 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR TRI-CITIES AND NORTHERN THUMB REGION. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY THROUGH 4 AM. THERE IS A CHANCE OF ISOLATED SEVERE THUNDERSTORMS THROUGH MIDNIGHT. THE MAIN HAZARDS WILL BE WIND GUSTS TO 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. THUNDERSTORM MOVEMENT WILL BE EAST AROUND 25 MPH. A COLD FRONT WILL MOVE FROM NORTHERN LOWER MICHIGAN TO THE SAGINAW VALLEY TONIGHT. THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE SAGINAW VALLEY AND THUMB REGIONS THROUGH MIDNIGHT. THE THREAT OF THUNDERSTORMS WILL END WITH THE PASSAGE OF THE COLD FRONT LATE TONIGHT. .DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF ISOLATED THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. MIZ055-060>063-068>070-241000- GENESEE-LAPEER-LIVINGSTON-MACOMB-OAKLAND-SANILAC-SHIAWASSEE- ST. CLAIR- 500 PM EDT WED JUN 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE I 69 AND M 59 CORRIDORS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE OVERNIGHT. THERE IS A CHANCE OF ISOLATED SEVERE THUNDERSTORMS THROUGH MIDNIGHT. THE MAIN HAZARDS WILL BE WIND GUSTS TO 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. THUNDERSTORM MOVEMENT WILL BE EAST AT AROUND 25 MPH. A COLD FRONT WILL MOVE FROM NORTHERN LOWER MICHIGAN TO THE SAGINAW VALLEY TONIGHT. THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE SAGINAW VALLEY AND THUMB REGIONS THIS EVENING THEN DROP SOUTH INTO THE I 69 AND M 59 CORRIDORS OVERNIGHT. .DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. MIZ075-076-082-083-241000- LENAWEE-MONROE-WASHTENAW-WAYNE- 500 PM EDT WED JUN 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LOCATIONS SOUTH OF M-59. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. AN ISOLATED STORM COULD BECOME SEVERE THROUGH MIDNIGHT. THE MAIN HAZARDS WILL BE WIND GUSTS TO 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. THUNDERSTORM MOVEMENT WILL BE EAST AROUND 25 MPH. A COLD FRONT WILL MOVE FROM NORTHERN LOWER MICHIGAN TO THE SAGINAW VALLEY TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF THIS FRONT AFTER 8 PM...THE THREAT OF SEVERE WEATHER WILL END AFTER MIDNIGHT DUE TO THE LOSS OF DAYTIME HEATING. .DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. GSS
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 9:03 PM EDT | Severe Thunderstorm Warning | DTX | Shiawassee | 57 min |
| Jun 23, 9:07 PM EDT | Tornado Warning | DTX | Saginaw | 53 min |
| Jun 23, 9:32 PM EDT | Severe Thunderstorm Warning | DTX | Genesee | 58 min |
| Jun 23, 10:10 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 80 min |
| Jun 24, 1:04 AM EDT | Severe Thunderstorm Warning | DTX | Bay | 41 min |
| Jun 24, 1:06 AM EDT | Special Marine Warning | DTX | 84 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.